Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 31, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 8, 1998, 6:41 PM CDT for Elk County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1998, 6:41 PM CDT (23:41 UTC)
- Expired
- Jun 8, 1998, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Elk County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
895 WFUS1 KICT 082342 RRA TORICT KSC049-090030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 641 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * TORNADO WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 730 PM CDT * AT 640 PM CDT...THE COUNTY SHERIFFS OFFICE REPORTED A TORNADO 2 MILES SOUTH OF HOWARD...OR 40 MILES NORTHWEST OF COFFEYVILLE...MOVING TO THE EAST AT 25 MILES AN HOUR. * THE TORNADO IS EXPECTED TO BE NEAR... HOWARD LONGTON IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. WOLF &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:53 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 8, 2:53 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 PM CDT MON JUN 8 1998 ...SHORT TERM... IMPENDING SVR WEATHER THE SHORT TERM CONCERN. TSTMS FIRING TO THE WEST OF CWA IN CLR AREA AND EXPECT THESE TO MOVE E/NEWD INTO CWA FAIRLY SOON. LAMP DATA ON AWIPS SHOWING BEST MSTR CONVERGENCE JUST WEST OF FCST AREA AND RATHER UNSTABLE CONDITIONS ACRS THE REGION SO THINGS WILL GET INTERESTING SOON. STILL HAVE LEFTOVER CONVECTION ACRS SERN ZNS AND WILL CONTINUE TO HANDLE THESE WITH STF BUT WON'T BE SURPRISED IF WATCH AREA IS EXTENDED EWD LATER THIS EVENING. WL GENERALLY KEEP TEMPS AOA GUID NUMBERS. URBAN ...LONG TERM... FORECAST AFTER TONIGHT LOOKS COMPLEX...AS WEAK SFC BOUNDARY LINGERS ACROSS KS WHILE MID LEVEL TEMPS SLOWLY INCREASE. PERSISTENT LOW LEVEL WAA PATTERN TO CONTINUE WITH HIGH SFC DEWPOINTS REMAINING ACROSS THE CWA. POSITIVELY TILTED TROF OVR WRN US WILL MOVE LITTLE NEXT SEVERAL DAYS WITH MAIN CHANCE OF TSTMS DURING THE EVENING AND OVERNIGHT HOURS IN THE VICINITY OF THE SFC BOUNDARY AS MINOR S/WS EJECT NEWRD. TIMING OF S/WS AND POSTION OF SFC BOUNDARY DIFFICULT TO FCST AFTER 24 HRS...FOLLOWED ETA SOLUTION SINCE IT HAS BEEN THE MOST CONSISTENT OF LATE. WILL ADD POPS TUES NIGHT ALL SECTS...HIGHEST SC/SE WHERE ETA INDICATES STG UVV NEAR PROGGED POSTION OF FRONTAL ZONE. WILL MAINTAIN TSRA CHANCES WED THROUGH THE ENTIRE EXTENDED AS PATTERN FCST TO CHANGE LITTLE. MAX TEMPS HIGHLY DEPENDENT ON RESIDUAL CLOUDS/PRECIP...WILL KEEP LOW TO MIDDLE 80S THROUGH THE PERIOD. PETERSEN FCSTID = 3 ICT 65 85 68 85 / 60 10 30 20 HUT 65 85 68 85 / 60 10 30 20 EWK 65 85 68 85 / 60 10 30 20 EQA 65 85 68 85 / 60 10 30 20 WLD 65 85 68 85 / 60 10 30 20 RSL 64 84 65 85 / 60 10 30 20 GBD 64 84 65 85 / 60 10 30 20 SLN 64 84 65 85 / 60 10 30 20 MPR 64 84 65 85 / 60 10 30 20 CFV 66 85 67 85 / 60 10 30 20 CNU 66$ 85 67 85 / 60 10 30 20 K88 66 85 67 85 / 60 10 30 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 8, 3:53 PM CDT, 2 hours 48 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT MON JUN 8 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 8, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jun 8, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Jun 8, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Jun 8, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 8, 3:48 PM CDT | Tornado Warning | ICT | Sumner | 62 min |
| Jun 8, 3:50 PM CDT | Tornado Warning | ICT | Lincoln | 40 min |
| Jun 8, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 48 min |
| Jun 8, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jun 8, 4:40 PM CDT | Tornado Warning | ICT | Harvey | 60 min |
| Jun 8, 4:41 PM CDT | Tornado Warning | ICT | Cowley | 64 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jun 8, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Jun 8, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Jun 8, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| Jun 8, 5:38 PM CDT | Tornado Warning | ICT | Harvey | 62 min |
| Jun 8, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 8, 5:44 PM CDT | Tornado Warning | ICT | Chautauqua, Elk | 61 min |
| Jun 8, 5:45 PM CDT | Tornado Warning | ICT | Cowley | 65 min |
| Jun 8, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Jun 8, 6:29 PM CDT | Tornado Warning | ICT | Chase | 61 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.